Virginia, 2017

Damaging Winds in Virginia, August 23, 2017

August 23, 2017 · NWS AKQ · 4 events in 2 counties and zones

Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds across portions of central and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds across portions of central and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 23, 1:10 PM EST, 13 minutes earlier.

Area forecast discussion, Aug 23, 1:10 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
210 PM EDT Wed Aug 23 2017

.SYNOPSIS...
A cold front will cross the area this afternoon through tonight,
with strong high pressure building north of the area from
Thursday into the upcoming weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Latest surface analysis depicts a cold front over the northwest
Piedmont. Early morning showers have mostly dissipated over the
northern counties as the best forcing lags over the mountains.
Sunny conditions observed on visible satellite ahead of the
front, which will result in a quick warm up into early
afternoon. An already humid air mass is in place, with mixed-
layer CAPE values analyzed at 500-1000 J/kg already this morning
across southeast Virginia and northeast North Carolina. Across
the northwest, temperatures will hold nearly steady through the
afternoon.

The front slowly pushes across the local area through mid
afternoon, before slowly along the coast in southwest flow
aloft. The shearing vort lobe progged to ride along the front,
as winds increase aloft. The added forcing for ascent along the
boundary along with a narrow ribbon of high precipitable waters
will result in scattered to numerous showers and thunderstorms.
Westerly mid level flow and weak lapse rates will limit coverage
over the Piedmont, but as instability increases across central
Virginia eastward (mixed layer CAPE values of 1-2k J/kg), hi-res
guidance indicates that convection should become better
organized. Marginal shear (20-30 knots) expected as the best
upper level flow remains north of the region, but given
relatively dry mid-levels and an inverted-V sounding, damaging
winds are possible. The best chances for strong to severe storms
are across the southeast half of the local area where SPC
maintains a marginal risk for severe weather. Another concern
will be along the coast as the front slows and better upper
level support arrives. Impressive omega along the front along
with precipitable waters in excess of 2 inches and MBE vectors
at or below 10 knots will result in locally heavy rainfall.
Flash flood guidance across the southeast is around 2-3 inches,
but given the overall progressive nature of the system, do not
anticipate widespread impacts from flooding. Headlines are not
anticipated.

Flow becomes north to northeast behind the front, as drier air
starts to spread into the area from the northwest later this
afternoon into tonight. Guidance indicates some linger moisture
over the Piedmont into central Virginia behind the front as
another area of convergence could result in additional showers
into this evening. Have increased cloud cover inland late today
through this evening and lingered chance PoPs inland through the
evening hours. Showers/thunderstorms diminish along the coast
through the evening as instability wanes and the shortwave
pushes offshore.

Highs today will range from the low 80's northwest to low 90's
southeast. Low tonight generally in the low to mid 60's
northwest to low 70's southeast.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
The front and waves of low pressure will push SE of the region
and offshore overnight thru Thu. Those waves of low pressure
will maintain slgt chc to chc Pops over extrm SE VA and NE NC.
Lows tonight will range fm the lower 60s extrm NW counties, to
the lower 70s extrm SE VA and NE NC.

High pressure will slowly build in from the northwest Thu thru
Fri, with the front getting pushed well SE of the area off the
SE coast. This will result in dry, cooler and less humid
conditions for Thu night thru Fri. Highs on Thu in the lower
80s under a partly sunny sky. Lows Thu night in the 60s. Highs
on Fri in the upper 70s to lower 80s under a partly to mostly
sunny sky.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Cooler and drier for the most of the extended period, as high
pressure builds acrs the Great Lakes and New England Fri night
thru Mon, and ridges southward into the region. Low pressure
moving NNE off the SE coast could affect the area on Tue.

Medium range guidance in relatively good agreement with developing a
tropical system along and offshore of the southeast coast along the
old frontal boundary early next week. Kept weekend dry, with low
rain chances along the SE coast by Monday. Looking ahead, rain
chances look to improve into the middle of next week, with moisture
from the remnants of Harvey looming to the SW. For temperatures,
high temperatures Sat-Mon will be at or just slightly below
normal through the period, mainly in the upper 70s to low 80s.
Early morning lows in the 50s inland to mid 60s along the coast.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A cold front is pushing across the local area to begin the 18Z
TAF period. Behind the front, scattered to numerous showers and
thunderstorms are developing across the Piedmont into central
Virginia in a warm, moist, and unstable air mass. Showers and
thunderstorms will push eastward through this evening, becoming
better organized across central and eastern Virginia. Locally
damaging winds, heavy rainfall, and frequent lightning are the
main threats. The front pushes offshore and south of the region
tonight, with lingering chances for showers along the coast.
Flight restrictions are possible under the strongest storms.
MVFR ceilings are possible across southern Virginia and
northeast North Carolina tonight. Wind becomes north to
northeast behind the front, generally at or below 10 knots.

High pressure builds in from the northwest on Thursday as the
front stalls along the Southeast coast. An uptick in northeast
winds is anticipated Thursday morning with a surge of cold
advection, but winds diminish mid to late morning. Flow also
results in broken to overcast skies near the coast Thursday with
lingering chances for showers across the far southeast.

High pressure slowly builds north of the region through
Saturday, with periods of clouds due to onshore flow. Winds
remain northeast.

&&

.MARINE...
A cold front will approach the waters from the northwest and
cross the area late this aftn through tonight. SW flow still
avearges 15-20 kt over the Bay and coastal waters, have the SCA
headlines through 7 am for the entire Bay and for the nrn coatl
waters. Waves avg 2 to 3 feet in the bay and seas acrs the N are
4-5 ft. Winds shift to the N/NE 10 to 15 knots behind the front
by late this morning N and by aftn farther S (and with
convection this aftn winds will be locally much stronger but
this will be handled w/ MWS/SMW's as needed).

Strong high pressure builds north of the region Thursday and
into the weekend. Given the warm waters and some cold advection
late tonight/Thu morning, expect a marginal SCA event over at
least some of the Bay and probably the lower James Thu morning.
Did not raise any SCA headlines as this will be mainly a 3rd
period event (and still fairly marginal). Otherwise expect
diminishing winds later Thu aftn through Fri as sfc high
pressure builds a little farther south and the pressure gradient
weakens. Waves in the lower Bay may briefly build to 3-4 ft Thu
morning, then will subside to 1-2 ft with coastal seas 3-4 ft.

Onshore (E-NE) flow for the weekend as high pressure builds NNW
of the local area and then shifts east to New England. Winds
remain elevated 10 to 15, occasional gusts to ~20 kt Sat, and
then increase more significantly Sunday into next week as
stalled front to the south lifts back N with low pressure
developing along the boundary. Seas remain choppy Sat, and then
will build to 5-7 ft or greater late Sun into next week.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...TMG
NEAR TERM...SAM
SHORT TERM...LKB/SAM/TMG
LONG TERM...MAM
AVIATION...SAM/TMG
MARINE...LKB
Hazardous weather outlook, Aug 23, 2:58 AM EST, 10 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
358 AM EDT Wed Aug 23 2017

NCZ012>017-030>032-102-VAZ060-065>068-079>090-092-093-095>098-100-
513>516-518-520-523>525-240800-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Mecklenburg-
Lunenburg-Nottoway-Amelia-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Eastern King William-Eastern King and Queen-York-Newport News-
Hampton/Poquoson-
358 AM EDT Wed Aug 23 2017

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Today and Tonight.

Scattered to numerous showers and thunderstorms can be expected today
into tonight, as a slow moving cold front passes through the area.
Locally heavy rain and isolated damaging wind gusts will be possible
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-VAZ048-061-062-064-069-075>078-099-509>512-517-519-521-
522-240800-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Cumberland-Goochland-Caroline-Powhatan-Westmoreland-
Richmond-Northumberland-Lancaster-Accomack-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western King William-
Western King and Queen-Western Essex-Eastern Essex-
358 AM EDT Wed Aug 23 2017

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and southeast Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TG

In the hours before

Special weather statement, Aug 23, 12:48 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Wakefield VA
148 PM EDT WED AUG 23 2017

VAZ080-231830-
Dinwiddie-
148 PM EDT WED AUG 23 2017

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT DINWIDDIE
COUNTY...

At 147 PM EDT, thunderstorms with heavy rain were located along a
line extending from near Sutherland to near Wilsons to near Fort
Pickett. Movement was east at 20 mph.

Locations impacted include...
Petersburg, Dinwiddie, McKenney, Dewitt, Wilsons, Sutherland,
Burgess, Addison, Reams, Wharfs Store, Darvills, Center Star, Church
Road, Petersburg Airport, Five Forks, Walkers, Hebron, Rocky Run,
Ford and Butterworth.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3714 7787 3720 7777 3719 7775 3722 7772
      3722 7769 3724 7768 3721 7744 3719 7745
      3718 7742 3716 7742 3717 7740 3712 7739
      3708 7741 3694 7763 3702 7789 3710 7790
TIME...MOT...LOC 1747Z 273DEG 19KT 3720 7765 3710 7777 3703 7787

05
Special weather statement, Aug 23, 12:50 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Wakefield VA
150 PM EDT WED AUG 23 2017

VAZ066>068-231830-
Lunenburg-Nottoway-Amelia-
150 PM EDT WED AUG 23 2017

...STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
LUNENBURG...NOTTOWAY AND SOUTHWESTERN AMELIA COUNTIES...

At 148 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Jetersville to near Green Bay. Movement
was northeast at 20 mph.

Wind gusts in excess of 30 mph and pea size hail are possible with
these storms. Rainfall amounts of up to 1 inch are possible with
these storms.

Locations impacted include...
Blackstone, Crewe, Nottoway, Burkeville, Jetersville, Spainville,
Scotts Fork, The Falls, Maplewood, Dominy Corner, Fergusonville,
Jennings Ordinary, Oliveville, Clay Store, Blackstone Airport,
Denaro, Rubermount, Pattersons Store and Earls.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with these storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3711 7826 3712 7824 3715 7824 3734 7812
      3734 7785 3703 7797 3705 7830
TIME...MOT...LOC 1748Z 246DEG 20KT 3730 7811 3707 7827

jfoster
Special weather statement, Aug 23, 12:53 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Wakefield VA
153 PM EDT WED AUG 23 2017

VAZ087-092-231845-
Southampton-Greensville-
153 PM EDT WED AUG 23 2017

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN
GREENSVILLE AND SOUTHWESTERN SOUTHAMPTON COUNTIES...

At 153 PM EDT, a thunderstorm with heavy rain was located near
Claresville, or 8 miles northeast of Dahlia, moving east at 15 mph.

Rainfall amounts of up to 1 inch are possible with this storm.

Locations impacted include...
Boykins, Capron, Branchville, Bryants Corner, Shiloh and Little
Texas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3657 7745 3667 7745 3673 7717 3655 7718
      3654 7721
TIME...MOT...LOC 1753Z 272DEG 14KT 3662 7739

05

The radar

The Norfolk radar (KAKQ), 57 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dinwiddie

When
August 23, 1:23 PM EST
Where
Dinwiddie County, 1.77 mi NW of Butterworth
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.070, -77.640

Tree was downed at the intersection of Nash Road and Scotts Road.

Thunderstorm Wind, Dinwiddie

When
August 23, 1:23 PM EST
Where
Dinwiddie County, 2.65 mi SE of Baltimore Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.070, -77.700

Power poles were downed along Scotts Road.

Thunderstorm Wind, Dinwiddie

When
August 23, 1:27 PM EST
Where
Dinwiddie County, 1.3 mi ESE of Dinwiddie
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.070, -77.580

Tree was downed on Interstate 85 at mile marker 52.

Thunderstorm Wind, Isle of Wight

When
August 23, 3:08 PM EST
Where
Isle of Wight County, 2.32 mi WSW of Whitleys Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.860, -76.810

Tree was downed along Yellow Hammer Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720335, 720337, 720338, 720339.